It is truly important that you take all medication exactly as prescribed by your doctor.

What if you go to say a specialist and he or she prescribes another medication? Be sure to let the specialist know what other medications you are taking.

This is because there are many, many interactions. In other words if,for example, you are taking an antidepressant and then are prescribed an antibiotic, one interaction could cause a potentially fatal rapid heart rate.

Another example (and there are countless examples) might be if you are on Coumadin, which is a blood thinner, and then prescribed Allopurinol for gout. The addition of Alllopurinol can cause the level of Coumadin to increase greatly. This in turn might cause major bleeding and even death.

In fact, the number of medications which can interact with Coumadin number in the low hundreds. So even doctors need to look up what medications you are on and whether or not these medications will interact with Coumadin.

Since most of us, as we get older, are taking more medications, the likelihood of interactions increases as we become older. Thus, older individuals need to be even more vigilant about not only side effects, but also about drug interactions.

If you are a caregiver for older parents, you should consider this carefully each and every time your mother or father has a doctor appointment.